ADHD in Children Q&A by Dr. Phillips

My 8-year-old son has ADHD and has been prescribed Strattera. What are the side effects of this drug? Is it safe for him to take this?

Answer:

Strattera is a one of the newer medications used for patients with ADHD. Nevertheless, it has been around long enough that doctors are feeling comfortable about its use. It is marketed as a "non-stimulant" drug. Its method of action makes more of the brain's own naturally occurring "stimulant" chemical messenger (a neurotransmitter called "norepinephrine") available to work on the surface of the brain cells. It is, therefore, no surprise that Strattera's side effects are very similar to the other "stimulant" medications. But for some patients, Strattera may definitely offer some advantages over these other medications, and it has taken its place as one of the leaders of the medications used as a part of the multipronged approach in helping those with ADHD.

Strattera's most common side effects are stomach upset (including nausea, vomiting, dyspepsia or indigestion, appetite decrease, fatigue, and mood swings). Your child's growth should be closely monitored the entire time that he is on the medication. Very rarely, liver injury can occur while on Strattera.

In discussing any drug and its safety in your child, we (parents and doctors) must weigh the "risks verses the benefits." This is where ongoing communication between you, your child, his teachers, and your doctor is critical to help you to understand the potential "risks" and to appreciate the "benefits" of his medication.

Thank you for your question.


Last Editorial Review: 12/13/2006



STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!